Missouri, 2015

Damaging Winds in Missouri, May 10, 2015

May 10, 2015 · NWS LSX · 5 events in 5 counties and zones

A line of severe storms moved east through the forecast area. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of severe storms moved east through the forecast area. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 10, 3:33 PM CST, 17 minutes earlier.

Area forecast discussion, May 10, 3:33 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
433 PM CDT Sun May 10 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 431 PM CDT Sun May 10 2015

Have heavily leaned towards the afternoon runs of the HRRR for
convective trends heading into the early evening hours. N-S band of
convection is plowing east at 40-45 kts, and will likely be exiting
eastern sections of our CWA shortly after 00z. After an early
evening lull in activity convection should then return to the
CWA...with threat likely a combination of the activity now
increasing along cold front over eastern KS as well as convection
redeveloping just north of Red River.

Believe that this SE OK activity will be the dominate convection
for our area overnight, as current activity will be intensifying
the low level boundary draped across the ARKLATEX, with this dome
of rain-cooled air providing lift to increasing low level jet that
will be transporting very moist air into the region from the
southern Plains. This area will also be in a favorable area of
upper level divergence tied to RRQ of upper level jet.

Once current line of convection exits area, uncertain about
additional severe weather potential overnight. Current activity
as well as latest upstream convection will be putting a big bite
in the instability that will be available, although large scale
shear of 30-50kts still certainly suggests some severe weather
potential. In addition...while some decent rainfalls are likely
over southern sections of the CWA, believe the aforementioned
outflow boundary will keep the heaviest rain threat anchored over
AR...and south of our CWA.

Truett

.LONG TERM: (Monday through Next Sunday)
Issued at 431 PM CDT Sun May 10 2015

Convection should press east and exit the region during the day
on Monday as cold front pushes across the CWA. I've held onto much
higher PoPs than guidance for the early part of the morning on the
western edge of the expected precip shield (generally from near
Cuba thru STL to near Carlinville), but then quickly wind them
down to the SE of STL during the late morning and early afternoon
hours. Any severe weather potential will be strongly tied to
morning convection trends, but SWODY2 still looks reasonable that
greatest threat will be in our far southeast counties, where the
AMS will stand at least some chance of destabililzing before fropa
occurs.

As unseasonably strong upper level low spins its way across the
Great Lakes Monday night and Tuesday, it will drag much cooler air
into the area. This should result in a dry Tuesday with temps a
bit below average, as highs will primarily be in the 60s. Ridging
in the wake of the departing low will mean more tranquil weather
by midweek, with temperatures moderating into the 70s.

Another upper level system will mean a return of unsettled weather
heading into the latter half of the week. There is a large
discrepency in the medium range solutions regarding the location and
movement of this feature especially heading into next weekend, but
with all solutions suggesting a frontal boundary remaining over
the area forecast will mention a chance of thunderstorms in most
areas during the Thursday-Sunday time frame.

Truett

&&

.AVIATION:  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1222 PM CDT Sun May 10 2015

Line of thunderstorms will reach KCOU by around 20Z, then KSTL by
22Z. Expect thunder threat to last about 2 hours, but limited
instability will preclude widespread threat of any severe weather. Latest
model runs continue to show an area of rain, with little to no
thunder expected, will form overnight and move through the TAF
sites until around 12Z. Ceilings may drop to 2000 feet as rain
ends early Monday morning. Ceilings will then improve as drier
air moves in and winds back to westerly by late Monday morning.

Specifics for KSTL: VFR conditions until around 22Z when an line
of thunderstorms will move through KSTL. Thunder threat will last
about 2 hours, then an area of rain will move in overnight. No
appreciable instability with this area of rain, so thunder threat
is small. Rain will likely end by around 12Z Monday. Ceilings may
drop to around 2000 feet as the rain ends, however winds will
continue to back, bringing in a drier airmass which will help
ceilings lift and scatter out by 18Z Monday.

Browning

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     66  74  52  69 /  80  80   5   0
Quincy          61  68  46  65 /  70  30   5   0
Columbia        57  69  47  68 /  70  20   5   0
Jefferson City  58  71  47  69 /  70  20   5   0
Salem           68  76  53  68 /  90  80  10   0
Farmington      63  75  50  69 /  80  80  10   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 10, 3:41 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
441 PM CDT SUN MAY 10 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
441 PM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TONIGHT...AND A FEW
OF THE STORMS MAY PRODUCE DAMAGING WINDS AND HAIL. THE GREATEST
THREAT OF SEVERE WEATHER WILL BE EARLY THIS EVENING...ALTHOUGH A
LESSER THREAT IS EXPECTED TO CONTINUE THROUGHOUT THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE FROM SOUTHEAST MISSOURI INTO SOUTHERN
ILLINOIS ON MONDAY...WITH SEVERE STORMS AGAIN POSSIBLE DURING THE
LATE MORNING AND EARLY AFTERNOON HOURS.

A CHANCE FOR THUNDERSTORMS WILL RETURN TO THE AREA WEDNESDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HIGH WINDS OR HAIL THEY
OBSERVE TONIGHT.

TRUETT

In the hours before

Local storm report, May 10, 3:25 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND GST     1 SSW DUTZOW            38.59N  91.00W
05/10/2015  M44 MPH          WARREN             MO   AWOS

&&

GOSSELIN
Special weather statement, May 10, 3:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
426 PM CDT SUN MAY 10 2015

MOZ060>063-102215-
FRANKLIN MO-ST. CHARLES MO-ST. LOUIS MO-WARREN MO-
426 PM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WARREN...
SOUTHWESTERN ST. LOUIS...WESTERN ST. CHARLES AND NORTHEASTERN
FRANKLIN COUNTIES UNTIL 515 PM CDT...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUTZOW...OR 5 MILES NORTHEAST OF
WASHINGTON...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PACIFIC...
  EUREKA...
  WILDWOOD...
  WENTZVILLE...
  LAKE ST. LOUIS...
  DARDENNE PRAIRIE...
  ELLISVILLE...
  CLARKSON VALLEY...
  BALLWIN...
  O'FALLON...

THIS STORM WILL AFFECT BABLER MEMORIAL STATE PARK...CASTLEWOOD STATE
PARK...ROBERTSVILLE STATE PARK AND ROUTE 66 STATE PARK.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI FROM EXIT 208 TO EXIT 225.
INTERSTATE 44 FROM EXIT 247 TO EXIT 265.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TILLY

The radar

The St Louis radar (KLSX), 46 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 10, 3:50 PM CST
Where
Jefferson County, 0.44 mi SSW of Barnhart to 0.68 mi ESE of Barnhart
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.345, -90.404

Thunderstorm winds snapped one tree and numerous large tree limbs were blown down around Barnhart.

Thunderstorm Wind, Madison

When
May 10, 3:53 PM CST
Where
Madison County, 1.9 mi SE of Fredericktown
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.529, -90.278

Thunderstorm winds blew a large tree down and took the roof off of a mobile home. No injuries were reported.

Thunderstorm Wind, St. Louis

When
May 10, 4:03 PM CST
Where
St. Louis County, 1.33 mi WNW of Mehlville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.507, -90.323

Several large tree limbs were blown down in Mehlville.

Thunderstorm Wind, Ste. Genevieve

When
May 10, 4:05 PM CST
Where
Ste. Genevieve County, Bloomsdale
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.020, -90.220

Thunderstorm winds snapped a pecan tree.

Thunderstorm Wind, St. Charles

When
May 10, 4:14 PM CST
Where
St. Charles County, Orchard Farm to 0.28 mi ENE of Orchard Farm
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.880, -90.450

Numerous large tree limbs were blown down around Orchard Farm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588969, 588970, 588973, 588972, 588974.